The U.S. Environmental Protection Agency sent out a public advisory regarding 70 different flea and tick treatment products, due to reports of adverse reactions that were occurring in conjunction with their use on pets. The reactions that were reported included skin irritation, seizures, skin burns and death. Check with your vet to see if the flea products you are using on your dog pose a threat.
Many herding dogs have been especially susceptible to negative physical reactions from different medications over the last couple of decades. This is due largely to the presence of a gene that is resistant to normal doses of the drug and that renders doses toxic to dogs carrying it. This gene, which is often found in herding dogs, is called the multi-drug-resistant 1 gene, or MRD1. More than 30 drugs are recognized as being potentially toxic to dogs with the gene.
Around three of every four collies in the United States have the MDR1 gene. The same frequency is found in Australia and France. The only way to know for sure whether your dog has the MDR1 gene is to have him tested. Other breeds are known to carry the gene: up to 50 percent of Australian shepherds, 5 percent of border collies, 15 percent of English shepherds, 10 percent of German shepherd, 10 percent of herding crossbreeds, 65 percent of long-haired whippets, 30 percent of McNabs, 5 percent of mixed breeds and old English sheepdogs, 15 percent of Shetland sheepdogs and 30 percent of silken windhounds.
Three drugs that potentially trigger adverse reactions in dogs with the MDR1 mutation and are used in flea medications are ivermectin, selamectin and milbemycin. If you suspect your dog may have the MDR1 mutation, consult your vet before using these drugs. Sentinel is a flea and heartworm medication that uses milbemycin. Selamectin can be found in the topical treatment Revolution. Ivermectin is found in Heartgard. In moderate doses, these products may be acceptable if administered properly, depending on your dog. Make sure to talk to your primary care vet.
If your pet has been poisoned by his medication, he may exhibit symptoms such as salivating, dilated pupils, tremors, vomiting, shivering, hiding and skin irritation. If you suspect your pet may be reacting to the flea medication you gave him, contact your veterinarian immediately. If your vet is unavailable, contact a local emergency clinic or the National Animal Poison Control Center at 1-888-426-4435. Consider notifying the Humane Society of the United States so the agency can keep track of the product and the health risk it may pose.
- American Veterinary Medical Association: Flea and Tick Treatments: EPA's Investigation of Spot-On
- 1-800-PetMeds: Herding Dogs with Resistance and Sensitivity to Pet Medications
- Veterinary Clinical Pharmacology Lab: Affected Breeds
- HumaneSociety.org: Flea and Tick Product Ingredients: What You Should Know
- Veterinary Clinical Pharmacology Lab: Problem Drugs
- Buster Alert: MDR1 Veterinary Fact Sheet
- Ablestock.com/AbleStock.com/Getty Images